Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 160, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 27, 2011, 1:07 PM MST for Cochise County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2011, 1:07 PM MST (20:07 UTC)
- Expired
- Sep 27, 2011, 1:45 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 32 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 2236 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
033 WUUS55 KTWC 272007 SVRTWC AZC003-272045- /O.NEW.KTWC.SV.W.0160.110927T2007Z-110927T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 107 PM MST TUE SEP 27 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 145 PM MST * AT 1259 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHEAST OF BENSON...OR 20 MILES NORTH OF SIERRA VISTA...AND MOVING NORTHWEST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST. DAVID...SAINT DAVID...MESCAL AND KARTCHNER CAVERNS STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3177 11045 3203 11043 3192 11004 3169 11011 TIME...MOT...LOC 2006Z 107DEG 5KT 3184 11021 $$ GL
2 follow-up statements
420 WWUS55 KTWC 272022 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 122 PM MST TUE SEP 27 2011 AZC003-272045- /O.CON.KTWC.SV.W.0160.000000T0000Z-110927T2045Z/ COCHISE AZ- 122 PM MST TUE SEP 27 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST FOR WEST CENTRAL COCHISE COUNTY... AT 117 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SAINT DAVID...OR 20 MILES NORTH OF SIERRA VISTA...MOVING NORTHWEST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3177 11045 3203 11043 3192 11004 3169 11011 TIME...MOT...LOC 2021Z 107DEG 9KT 3185 11023 $$ BF
511 WWUS55 KTWC 272037 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 137 PM MST TUE SEP 27 2011 AZC003-272046- /O.EXP.KTWC.SV.W.0160.000000T0000Z-110927T2045Z/ COCHISE AZ- 137 PM MST TUE SEP 27 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY WILL EXPIRE AT 145 PM MST... AT 136 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A WEAKENING THUNDERSTORM OVER WEST CENTRAL COCHISE COUNTY. THUS THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 145 PM MST. LAT...LON 3177 11045 3203 11043 3192 11004 3169 11011 TIME...MOT...LOC 2036Z 107DEG 9KT 3186 11027 $$ BF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 9:00 AM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Sep 27, 9:00 AM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 900 AM MST TUE SEP 27 2011 .SYNOPSIS...NOT TERRIBLY MOIST...BUT ENOUGH FOR A FEW THUNDERSTORMS ACROSS THE AREA TODAY AND A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. A WEAKENING TROPICAL SYSTEM WILL HELP BRING DEEPER MOISTURE AND A MARKED INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY BY THIS WEEKEND. && .DISCUSSION...LATEST MORNING WATER VAPOR IMAGERY SHOWS A LARGE UPPER LOW OVER ILLINOIS AND UPPER RIDGING OVER THE EASTERN PACIFIC NEAR THE CALIFORNIA COAST. CLOSER TO HOME...A SMALLER SCALE UPPER LOW IS OVER NORTHERN SONORA MEXICO. THIS UPPER LOW AND A WEAK DEFORMATION ZONE EXTENDING TO THE NORTHEAST HAS LED TO A FEW SHOWERS MAINLY OVER COCHISE COUNTY THIS MORNING. WE'VE SEEN A MARKED INCREASE IN MOISTURE SINCE YESTERDAY WITH PRECIPITABLE WATER VALUES NEAR ONE INCH AND SURFACE DEWPOINTS RANGING FROM THE UPPER 30S TO LOWER 40S ACROSS THE PINAL/GRAHAM/GREENLEE COUNTIES TO LOWER TO MID 50S ACROSS PIMA/SANTA CRUZ/COCHISE COUNTIES. 12Z KTWC SOUNDING IS FAIRLY UNSTABLE AS WELL WITH COOLER MID LEVEL TEMPERATURES /MAINLY FROM 400 MB TO 600 MB/ WITH THE UPPER LOW NEARBY. MODIFIED SOUNDING WITH T=94/TD=46F YIELDS ABOUT 700 J/KG SBCAPE THIS AFTERNOON. MIDNIGHT SHIFT ALREADY UPDATED THE FORECAST EARLY THIS MORNING TO RATCHET UP POPS INTO THE SCATTERED CATEGORY SOUTH AND EAST OF TUCSON...WITH ISOLATED POPS ELSEWHERE AND THAT LOOKS GOOD AT THIS TIME. THE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON WILL MOVE TO THE WEST AT 10 TO 15 MPH WITH THE MAIN CONCERN BEING GUSTY WINDS WITH THE LARGE DEWPOINT DEPRESSIONS. NO UPDATES NECESSARY THIS MORNING. WILL GET MORE IN DEPTH ON HURRICANE HILLARY THIS AFTERNOON BUT FOR NOW PLEASE SEE PREVIOUS DISCUSSION BELOW FOR MORE INFORMATION. && .AVIATION....SCT TO LCL BKN CLDS 8-12KFT AGL ISOLD SHRA/TS DEVELOPING AFTER 18Z TODAY AND CONTINUING THROUGH 03Z WEDNESDAY. SFC WND GENERALLY LESS THAN 10 KTS WITH SOME GUSTY WINDS NEAR THUNDERSTORM OUTFLOW. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THROUGH THURSDAY. MOISTURE ASSOCIATED WITH REMNANTS OF HURRICANE HILARY WILL SPREAD INTO THE REGION THIS WEEKEND. THIS WILL LIKELY RESULT IN A WETTER WEEKEND ACROSS MUCH OF SOUTHEAST ARIZONA. WINDS WILL BE LIGHT AND DIURNALLY DRIVEN THIS WEEK. HOWEVER...WIND SPEEDS WILL PICKUP A BIT OVER THE WEEKEND. && .PREV DISCUSSION...STILL LOOKING AT THE POTENTIAL INFLUENCE FROM HURRICANE HILARY...CURRENTLY WELL SOUTHWEST OF THE TIP OF THE BAJA PENINSULA. OFFICIAL TRACK BRINGS HER INTO THE COLDER WATER OFF THE COAST OF BAJA LATE IN THE WEEK WITH A RAPID DECREASE TO DEPRESSION STRENGTH BY FRIDAY OR SO. JUST LIKE YESTERDAY THE QUESTION REMAINS...WHAT WILL IT DO FOR US AND WHERE WILL THE DECOUPLED AND SHORN REMNANTS END UP? MORE AND MORE IT DOES LOOK LIKE IT WILL INFLUENCE US ONE WAY OR ANOTHER AS MORE AND MORE SCENARIOS POINT TOWARD SOME KIND OF MOISTURE ENHANCEMENT. AGAIN...THAT DOESN'T MEAN ITS COMING HERE NECESSARILY...IT JUST MEANS IT LOOKS LIKE IT WILL BE IN A POSITION TO HELP IMPORT DEEPER MOISTURE INTO SOUTHEAST ARIZONA AND...ALONG WITH OTHER LARGER SCALE FEATURES EAST OF US...HELP PROVIDE UPPER LEVEL CONDITIONS FAVORABLE FOR THE FORMATION OF CONVECTION. SO WE WILL CONTINUE THE TREND UPWARD WITH THE PROBABILITY OF PRECIPITATION THIS COMING WEEKEND. COULD BE MORE IF IT HANGS TOGETHER LONGER AND PUSHES CLOSER...COULD BE LESS OR EVEN NOTHING IF IT SHEARS OUT AND REMAINS WELL SOUTHWEST OF THE REGION. WE AREA AGAIN COMFORTABLE ENHANCING CURRENT FORECAST TRENDS CONSIDERING ITS CURRENT POSITION AND OFFICIAL FORECAST TRACK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 27, 10:43 AM MST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1043 AM MST TUE SEP 27 2011 AZZ501>515-280700- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1043 AM MST TUE SEP 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ESPECIALLY FROM THE TUCSON AREA SOUTH AND EASTWARD THIS AFTERNOON. THESE THUNDERSTORMS WILL PRODUCE BRIEF RAINFALL AND GUSTY WINDS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE OF SHWOERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY AFTERNOON AND EVENING. THEREAFTER...MOISTURE FROM THE REMNANTS OF HURRICANE HILLARY ARE EXPECTED TO INCREASE ACROSS SOUTHEAST ARIZONA WITH MORE WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 1:23 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Sep 27, 2:24 PM MST | Areal Flood Advisory | TWC | Pima | 89 min |
| Sep 27, 3:11 PM MST | Areal Flood Advisory | TWC | Pima | 93 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.